Hail, Boulder
- When
- March 23, 4:24 PM MST
- Where
- Boulder County, 1.38 mi S of Boulder Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.010, -105.220
Typical Colorado March weather was observed on the 23rd and 24th, as a storm system moved from Arizona and ejected across Northeast Colorado. Severe thunderstorms preceded this storm system as golfball size hail fell north of Fort Morgan on the 23rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Typical Colorado March weather was observed on the 23rd and 24th, as a storm system moved from Arizona and ejected across Northeast Colorado. Severe thunderstorms preceded this storm system as golfball size hail fell north of Fort Morgan on the 23rd. Locally heavy snow developed in the North-Central Mountains. Storm totals included: 11 inches at Joe Wright, 10.5 inches at Never Summer, and 10 inches at Eldora Ski Area and Winter Park.|As the heavy snow fell in the North-Central Mountains; severe thunderstorms producing tornadoes developed across Northeast Colorado during the early evening hours of the 24th. The severe thunderstorms produced multi-vortex tornadoes which developed over Phillips and Sedgwick Counties. The tornadoes, however, were short lived and weak as they skipped around the area. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 2:10 PM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT FRI MAR 23 2007 .SHORT TERM...SCATTERED COVECTION MOVING INTO SOUTHERN SECTIONS OF CWA AT THIS TIME...WILL SPREAD ACROSS REMAINDER OF AREA THIS EVENING. QUITE A BIT OF LIGHTNING CURRENTLY ACROSS SOUTHWEST COLORADO AND NORTHERN NEW MEXICO. WILL KEEP EVENING THUNDER IN ZONES. METAR PLOTS SHOW SURFACE FRONT JUST PASSED CASPER...HEADING SOUTH AND SHOULD GET INTO NORTHEAST COLORADO AROUND 01Z. SURFACE UPSLOPE TO DEVELOP AND PROGGED TO INCREASE BEHIND FRONT. RAINSHOWERS SHOULD INCREASE IN COVERAGE OVER THE PLAINS AS A RESULT. MOISTURE WILL CONTINUE TO STREAM NORTHWARD INTO AREA AFTER MIDNIGHT AS DEEP UPPER LOW OVR DESERT SOUTHWEST MOVES TOWARD COLORADO. MODELS ARE FAIRLY CONSISTENT IN MOVEMENT AND INTENSITY...WITH LOW OVER SOUTHERN NEW MEXICO BY 12Z SATURDAY...THEN OVER NORTHEAST COLORADO BY 00Z SUNDAY. ALL THIS POINTING TO INCREASING EASTERLY UPSLOPE THROUGH AT LEAST 18Z SATURDAY. GOOD QG ASCENT EXPECTED ACROSS MUCH OF AREA AS A RESULT. MODELS PAINT QUITE A BIT OF PRECIP OVER EAST SLOPES OF ZONES 33 AND 34 AS WELL AS ALONG FOOTHILLS AND ADJACENT PLAINS. HIGH POPS CERTAINLY WARRANTED FOR THESE AREAS. SO BIGGEST QUESTION IS WHETHER TEMPERATURES WILL BE COLD ENOUGH FOR ALL SNOW ACROSS FOOTHILLS. MODELS CERTAINLY POINTING TOWARD THIS WITH WET BULB ZERO HEIGHTS LOWERING TO 7000 FEET...AS NOTED BY THE LATEST NAM. SNOW TOTALS EXCEEDING A FOOT IN SOME AREAS...PARTICULARLY ACROSS WESTERN LARIMER COUNTY. GIVING INCREASING VERTICAL MOTION AND AVAILABLE INSTABILITY...SHOULD SEE PERIOD OF DECENT WET SNOW FOR MOUNTAINS AND FOOTHILLS. OPT FOR WINTER STORM WARNING FOR CENTRAL AND SOUTHERN MOUNTAINS BEGINNING AT MIDNIGHT WHICH WILL CONTINUE INTO SATURDAY NIGHT. WINTER STORM WARNING ALSO FOR FOOTHILLS FROM MIDNIGHT TO SATURDAY EVENING. 7H FLOW GOES NORTHWEST AFTER 18Z SATURDAY...WHICH EQUATES TO DOWNSLOPE FOR FOOTHILLS. BUT THERE WILL SHOULD BE SUFFICIENT QG ASCENT TO OFFSET THE DOWNSLOPE. KEPT THE MENTION OF THUNDER FOR SATURDAY AFTERNOON GIVEN DECENT COLD POOL ALOFT AND FAIRLY STEEP LAPSE RATES AT LOW LEVELS. POTENTIAL FOR ANY SEVERE STORMS ACROSS PLAINS LOOKS LOW AS THERE MAY BE TOO MUCH CLOUD COVER FOR SURFACE DESTABILIZATION. .LONG TERM...AT 00Z SATURDAY AFTERNOON...BOTH MODELS SHOW THE UPPER CLOSED LOW CENTERED OVER THE CORNER OF NORTHEASTERN COLORADO ...WITH AN UPPER TROUGH TRAILING BACK SOUTHWESTWARD INTO SOUTHERN ARIZONA. BY SUNDAY...NORTHWESTERLY FLOW ALOFT COVERS THE FORECAST AREA. BY SUNDAY EVENING THEN CONTINUING THROUGH MONDAY NIGHT...ZONAL FLOW ALOFT IS PROGGED FOR THE FORECAST AREA. THE VERTICAL VELOCITY FIELDS SHOW DOWNWARD MOTION FOR THE FORECAST AREA SATURDAY NIGHT THROUGH SUNDAY EVENING. AFTER THAT THE VERTICAL VELOCITY IS BENIGN. BY SATURDAY EVENING...THE BOUNDARY LAYER FLOW IS ALL DOWNSLOPING FOR THE FORECAST AREA. THIS CONTINUES SUNDAY. BY SUNDAY NIGHT...THE LOW LEVEL PRESSURE GRADIENT IS WEAK SO NORMAL DIURNAL WIND PATTERNS SHOULD PREVAIL THROUGH MONDAY NIGHT. FOR MOISTURE...IT IS ON THE DECREASE SATURDAY NIGHT...THE GFS HAS MORE. BY SUNDAY...ITS PRETTY DRY...SOME MOISTURE LINGERING OVER THE MOUNTAINS...ESPECIALLY ON THE GFS. SUNDAY NIGHT THROUGH MONDAY NIGHT THERE IS A BIT ON MID AND UPPER LEVEL MOISTURE...BUT NOTHING SIGNIFICANT. THE QPF GRIDS GRIDS BASICALLY SHOW THE PRECIPITATION OVER BY 06Z SATURDAY NIGHT EXCEPT FOR A BIT LINGER IN THE HIGHER MOUNTAINS. THE POPS SATURDAY NIGHT ...THERE IS STILL SOME MOISTURE IN THE MOUNTAINS THROUGH 06Z...AND THE MOUNTAIN TOP FLOW BECOMES WEST-NORTHWESTERLY. THIS WILL ENHANCE THE OROGRAPHICS. WILL GO WITH LIKELY POPS IN THE HIGH MOUNTAINS WITH SOME ADDITIONAL ACCUMULATIONS. BECAUSE OF THIS WILL ALLOW THE SNOW HIGHLIGHT IN THE HIGH MOUNTAINS TO CONTINUE THROUGH 06Z SATURDAY NIGHT. FOR THE PLAINS WILL TAPPER RAINFALL OFF TO NOTHING THROUGH THE NIGHT SATURDAY. PERHAPS A BIT QUICK THEN CURRENT GRIDS SHOW. FOR TEMPERATURES...SUNDAYS HIGH WARM 4-6 C UP FROM SATURDAYS READINGS. MONDAY LOOKS 2-3 C WARMER AGAIN. THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY OF NEXT WEEK... SOUTHWESTERLY FLOW ALOFT DOMINATES ON TUESDAY INTO WEDNESDAY...WITH A DECENT UPPER TROUGH PUSHING ACROSS THE FORECAST AREA WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING DEPENDING ON THE MODEL. AFTER THAT NORTHWESTERLY FLOW ALOFT IS PROGGED. THE MOISTURE DOESNT LOOK GREAT WITH THE SYSTEM...ESPECIALLY ON THE PLAINS. WILL HAVE SOME POPS IN THE MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY. NONE ON THE PLAINS RIGHT NOW. TEMPERATURES STILL LOOK TO BE COOL WEDNESDAY ...THURSDAY AND FRIDAY WARM A BIT. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY NIGHT...ZONES 33 AND 34. WINTER STORM WARNING LATE TONIGHT THROUGH SATURDAY AFTERNOON...ZONES 35 AND 36. && D-L/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT FRI MAR 23 2007 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT FRI MAR 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF THE STORMS ACROSS THE FAR NORTHEAST PLAINS COULD PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. THE RAIN WILL BE MIXED WITH SNOW ABOVE 10 THOUSAND FEET. THE SHOWERS WILL BECOME MORE NUMEROUS TONIGHT WITH A FEW THUNDERSTORMS LINGERING AFTER MIDNIGHT OVER THE FAR NORTHEAST PLAINS. THE SNOW LEVEL WILL LOWER TO AROUND 8000 FEET OVERNIGHT...WITH ACCUMULATIONS UP TO 4 INCHES POSSIBLE OVER THE MOUNTAINS AND FOOTHILLS BY SATURDAY MORNING. A STRONG STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST TOWARD COLORADO...SPREADING MOISTURE ACROSS THE AREA. IN ADDITION... A COLD FRONT WILL PUSH SOUTH THROUGH NORTHEAST COLORADO THIS EVENING...WITH UPSLOPE FLOW DEVELOPING IN ITS WAKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE FORECAST AREA SATURDAY. THE SNOW LEVEL IS EXPECTED TO VARY BETWEEN 7500 AND 8500 FEET SATURDAY...WITH ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 7 INCHES POSSIBLE IN THE HIGHER FOOTHILLS AND MOUNTAINS. PRECIPITATION IS THEN EXPECTED TO DECREASE SATURDAY NIGHT EXCEPT IN THE MOUNTAINS WHERE A FEW MORE INCHES OF SNOW WILL BE POSSIBLE OVERNIGHT. DRY CONDITIONS ARE EXPECTED FROM SUNDAY THROUGH TUESDAY. THE NEXT STORM SYSTEM WILL BRING A CHANCE OF PRECIPITATION TO THE FORECAST AREA WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Denver radar (KFTG), 63 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
4 hail, 3 tornado, 2 heavy snow. Local standard time, as filed.
Storm totals included 11 inches at Joe Wright Snotel, and 10.5 inches at Never Summer Snotel.
Storm totals included 10 inches at Eldora Ski Area and Winter Park.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12586, 12587, 12588, 12589, 19934, 19935, 12608, 12609, 12610.